Paracetamol or acetaminophen is commonly used over the counter painkiller (NSAID/analgesic and antipyretic). The drug has certain minor pharmacological differences with regards to its mechanism. Unfortunately, probably due to its easy availability they are a common choice to commit suicide.
The manufacturer recommended safe dose of 4g divided over a 24 hour period. The toxic dose for an adult human is 7g of bulk dose paracetamol.
The toxicology of these drugs arises from its metabolic processes. To metabolize paracetamol (which occurs mainly in the liver) therein involvement of sulfonation enzymes. There are several ways by which paracetamol is metabolized. When the resources for the primary method are exhausted owing to the excess load of paracetamol the alternative pathways of metabolism kick in which cause the formation of toxic metabolites which cause liver damage and acute hepatotoxicity and eventually liver failure.
As seen in the diagram below the primary method of metabolism of paracetamol relies on the constant supply of GSH or glutathione to cause glucuronidation or sulfonation of APAP (paracetamol) to form nontoxic metabolites which may be excreted.
When glutathione runs out the metabolism shifts to the alternative pathway forming NAPQI, a toxic metabolite cause liver damage. Normally only 9% of the drug is metabolized by this method.
To prevent this the glutathione may be used to replace the exhausted glutathione. But due to intolerability of the drug, N-acetyl cysteine is the antidote of choice. NAC acts as a prodrug which with some metabolic steps is converted into glutathione. The reverting the metabolic pathway of choice back to the glucuronidation sulfonation direction.
Genetics, dose, general health status among other factors play a role in the toxicity of paracetamol.
The toxidrome of paracetamol is divided into stages: It should be noted at this point that paracetamol poisoning causes significant suffering to the patient in virtue of its symptoms as will any other drug that is used medically.
STAGE1: Lasts for about 24 hours during which time due to GIT irritation patient will experience vomiting, nausea, lethargy. AST/ALT will not usually be altered.
STAGE 2: lasts between 24 to 72 hours of consumption, it is called latent phase cause as such no symptoms will be experienced since GSH is yet to be depleted and toxic metabolites yet to accumulate. Though AST and ALT may show an increase.
STAGE 3: at 72 to 96-hour point AST/ALP levels will show a sudden and marked increase, symptoms of sudden jaundice, coagulopathy, encephalopathy set in. Symptoms such as vomiting, nausea, lethargy again set in. Generally, by this point patient often will be nonresponsive to commands in a comatose state.
Stage 4: After several days if patient successfully responds to treatment recovery is made lasting 1 to 2 weeks it may be referred to as stage 4. In some cases, a liver transplant may be required, however, the ability of the liver to make a full recovery with appropriate rescue measures in the right time is not to be underestimated.
The visualization of the biochemical response of the body to paracetamol toxicity may be done with the help of a nomogram as seen below.
If on doing the blood the blood concentration of paracetamol at the corresponding time point is found to be above the nomogram line (let’s say the red line) the patient is likely experiencing a poisoning and should be treated with NAC. If the level is on the blue line of below he need not be treated.
Nomograms vary with the country of origin.
For further reading: